Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 138, NWS Charleston, WV

August 9, 2000Roane County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 9, 2000, 1:11 PM EDT for Roane County, West Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 1:11 PM EDT (17:11 UTC)
Expired
Aug 9, 2000, 1:45 PM EDT
In force
34 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Roane County, WV

The radar

The Charleston,WV radar (KRLX), 55 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 1:30 PM EDTThunderstorm WindLooneyville, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 10:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

698 
WUUS51 KRLX 091711
SVRCRW
WVC013-085-087-091745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
111 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROANE COUNTY IN WEST VIRGINIA...
  CALHOUN COUNTY IN WEST VIRGINIA...
  RITCHIE COUNTY IN WEST VIRGINIA...

* UNTIL 145 PM EDT...

* AT 101 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF GRANTSVILLE TO 14
  MILES SOUTHWEST OF SPENCER...MOVING SOUTHEAST AT 20 MPH.

.

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3915 8112 3905 8124 3904 8116 3895 8127
          3892 8127 3890 8132 3892 8140 3882 8152
          3865 8154 3855 8147 3853 8119 3872 8099
          3879 8107 3894 8101

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:18 AM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 9, 11:18 AM EDT, 1 hour 53 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-100318-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1118 AM EDT WED AUG 9 2000

WATCHES ALL OVER THE PLACE.  APPEARS MAIN PLAYER THIS AFTERNOON WILL
BE THE FAST MOVING MCS ROCKETING EAST-SOUTHEAST ACROSS OHIO AND
EXTREME NORTHEAST KENTUCKY.  SO RAISED POPS THIS AFTERNOON
EVERYWHERE...AND LOWERED TEMPS THIS AFTERNOON ESPECIALLY OVER THE
WEST.

.RLX...
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES
WVZ005>006...WVZ013>015...WVZ024>027...WVZ033>037.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONES
WVZ006>011...WVZ014>019...WVZ027.

VA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES
VAZ003>004.

KY...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES
KYZ102>103...KYZ105.
     SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR
ZONES KYZ101.

OH...SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR
ZONES OHZ066-067...OHZ075-076...OHZ084-087.

.END/JMV

In the hours before

Local storm report, Aug 9, 12:23 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1223 PM EDT WED AUG 09 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1221 PM    JACKSON                   OH   .75 INCH HAIL
08/09/00   JACKSON                        EVENT OCCURRED BETWEEN
                                          1206 PM  AND  1221 PM

1235 PM    PRICHARD                  WV   FUNNEL CLOUD
08/09/00   WAYNE                          EVENT OCCURRED BETWEEN
                                          1220 PM  AND  1235 PM

1256 PM    RIPLEY                    WV   WIND DAMAGE
08/09/00   JACKSON                        TREES DOWN.
                                          EVENT OCCURRED BETWEEN
                                          1241 PM  AND  1256 PM
Local storm report, Aug 9, 12:56 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1223 PM EDT WED AUG 09 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1221 PM    JACKSON                   OH   .75 INCH HAIL
08/09/00   JACKSON                        EVENT OCCURRED BETWEEN
                                          1206 PM  AND  1221 PM

1235 PM    PRICHARD                  WV   FUNNEL CLOUD
08/09/00   WAYNE                          EVENT OCCURRED BETWEEN
                                          1220 PM  AND  1235 PM

1256 PM    RIPLEY                    WV   WIND DAMAGE
08/09/00   JACKSON                        TREES DOWN.
                                          EVENT OCCURRED BETWEEN
                                          1241 PM  AND  1256 PM
Local storm report, Aug 9, 1:00 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0100 PM EDT WED AUG 09 2000

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    RIPLEY                    WV   WIND DAMAGE
08/09/00   JACKSON                        TREES DOWN.
                                          EVENT OCCURRED BETWEEN
                                          1245 PM  AND  0100 PM

0102 PM    RAVENSWOOD                WV   FUNNEL CLOUD
08/09/00   JACKSON                        EVENT OCCURRED BETWEEN
                                          1247 PM  AND  0102 PM

0110 PM    RAVENSWOOD                WV   .50 INCH HAIL
08/09/00   JACKSON                        EVENT OCCURRED BETWEEN
                                          1255 PM  AND  0110 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:28 PM EDTSevere Thunderstorm WarningRLXMason47 min
Aug 9, 12:46 PM EDTSevere Thunderstorm WarningRLXJackson44 min
Aug 9, 12:53 PM EDTSevere Thunderstorm WarningRLXPutnam37 min
Aug 9, 1:00 PM EDTSevere Thunderstorm WarningRLXCabell45 min
Aug 9, 1:11 PM EDTSevere Thunderstorm WarningRLXCalhoun, Ritchie34 min
Aug 9, 1:18 PM EDTSevere Thunderstorm WarningRLXKanawha42 min
Aug 9, 1:31 PM EDTSevere Thunderstorm WarningRLXHarrison44 min
Aug 9, 1:34 PM EDTSevere Thunderstorm WarningRLXLincoln41 min
Aug 9, 1:40 PM EDTSevere Thunderstorm WarningRLXBoone35 min
Aug 9, 1:53 PM EDTSevere Thunderstorm WarningRLXBraxton, Fayette, Nicholas, Webster37 min
Aug 9, 1:53 PM EDTSevere Thunderstorm WarningRLXBarbour, Lewis, Upshur37 min
Aug 9, 1:59 PM EDTSevere Thunderstorm WarningRLXKanawha31 min
Aug 9, 2:06 PM EDTSevere Thunderstorm WarningRLXTaylor24 min
Aug 9, 2:33 PM EDTSevere Thunderstorm WarningRLXPocahontas, Randolph27 min
Aug 9, 2:33 PM EDTSevere Thunderstorm WarningRLXFayette27 min
Aug 9, 7:03 PM EDTSevere Thunderstorm WarningRLXMason42 min
Aug 9, 7:56 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Putnam34 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.